Pennsylvania, 2025Flooding and Hail in Pennsylvania, May 16, 2025
May 16, 2025 · NWS CTP · 17 events in 11 counties and zones
A cold front across northwestern Pennsylvania allowed for severe thunderstorms to form during the early morning hours across northwestern Pennsylvania, briefly producing quarter-sized hail before moving northeastward into New York. Thunderstorms associated with a cold front across Ohio and western Pennsylvania continued progressing further eastward, becoming more separated from the surface cold…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $72,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front across northwestern Pennsylvania allowed for severe thunderstorms to form during the early morning hours across northwestern Pennsylvania, briefly producing quarter-sized hail before moving northeastward into New York. Thunderstorms associated with a cold front across Ohio and western Pennsylvania continued progressing further eastward, becoming more separated from the surface cold front as they progressed into central Pennsylvania during the afternoon hours of May 16, 2025. Enhanced destabilization across central Pennsylvania with ample shear in place allowed for thunderstorms to continue to maintain themselves as they continued into the afternoon/evening hours, with isolated supercells causing damage across the south-central mountains and across the southern tier during the evening hours. Steep lapse rates also allowed for supercells to produce large hail, with half-dollar sized hail in McAlevys Fort. Locally heavy rain from thunderstorms, coupled with saturated soils allowed for isolated instances of flooding to occur across Potter and Schuylkill counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 16, 3:45 AM EST, 35 minutes earlier.
Area forecast discussion, May 16, 3:45 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
445 AM EDT Fri May 16 2025
.SYNOPSIS...
* Periods of rain and thunderstorms through Saturday with some
potential for localized damaging winds and flooding downpours
* Temperatures trend warmer Friday and Saturday with a notable
uptick in humidity to end the week
* Breezy, cooler, and much drier (less humid) end to the weekend
with rain-free conditions into early next week
&&
.NEAR TERM /THROUGH TONIGHT/...
Pockets of locally dense fog and low visibility could make driving
conditions hazardous through sunrise across the central and eastern
portion of the forecast area. Will be considering SPS/DFA based on
latest ASOS/RWIS visibility trends.
Overnight convection/MCS has been confined largely to the Lake Erie
vicinity. Although the intensity varies from model to model, the
latest hires guidance is in agreement with convection expanding to
the southeast across the Allegheny Front through 12Z/8AM and
eventually shifting eastward across central PA through midday.
We are monitoring storm clusters tracking southeast from near Erie,
PA. Brief gusty winds and small hail may be possible for the next
hour or so with this cell as it continues to move southeast toward
Warren County. Additional thunderstorms may develop later this
morning along/ahead of the MCS, but the overall environment should
remain unsupportive of an organized severe threat. Therefore, a
watch is not anticipated per recent SPC MCD #804.
A Flood watch remains in effect for Somerset and Bedford counties,
although confidence in heavy rain potential has been steadily
decreasing early this morning based on short term model and
radar trends.
In the wake of the AM convection, the afternoon t-storm setup looks
more nebulous given the absence of a strong forcing mechanism. There
will be plenty of instability available (MLCAPE 1000-2000 J/kg) with
cloud breaks yielding strong sfc heating within a very moist (mid-
summerlike) boundary layer comprised of Td in the 65-70F range over
south central PA. The lack of deep layer shear suggests the primary
threat this afternoon could be isolated downburst wind gusts/hail or
drenching downpours which could result in localized flooding --
particularly in areas that have been hit the hardest over the last
few days. Max temps will be +7-15 degrees above mid May climo with
highs in the 75-85F range.
While the D1 SLGT risk outlook area covering south central PA does
capture the best (albeit isolated) strong/severe storm potential
prior to 00Z/8PM, one has to think that it may be drawn with eye
toward downstream evolution of projected bowing segment tracking
eastward from the Ohio Valley late tonight into the predawn hours
Saturday (00-12Z Saturday window). This area appears to be on the
far northern periphery of whatever linear feature emerges based on
recent HRRR/RRFS model runs. Therefore, the precip fcst for tonight
is highly uncertain. Lows tonight in the 55-65F range will be very
mild at +15-20F above the historical average.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A cold front will traverse the CWA by Saturday evening and likely be
accompanied by scattered showers and few t-storms. The best svr
potential will be ahead of the front over the eastern 1/4 of the
forecast area where the HREF shows best instability collocated with
more favorable 0-6km shear profiles. SPC expanded the SLGT risk
farther to the north with the initial D2 outlook, however there
remains some questions around the quality of the much weaker
buoyancy vs. Friday. The strong shear could offset that to some
extent, and cooling temps aloft could help in increasing the
potential for strong/damaging wind gusts.
A cooler, cyclonic/NW flow pattern persists for the remainder of the
weekend. Sunday looks rather breezy with frequent 25-35 mph wind
gusts. Max temps cool down by ~10 degrees across the board day over
day with fcst highs in the 60-75F range. There may even be some
lingering or diurnal showers Sunday PM especially in the northern
tier beneath the pocket of coldest temps aloft. NW breeze should
gradually weaken Sunday night with lows in the 45-55F range or
within a few degrees of climo.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Dry conditions continue into the beginning of the long-term period
as an upper-level ridge supplies fair conditions through Tuesday
afternoon. Increasing moisture on Tuesday leads to a notable uptick
in cloud cover for the second half of the day for most, especially
across the Laurel Highlands as the next system pulls closer to the
region. Temperatures for Monday and Tuesday are expected to trend
slightly below seasonal averages, especially during the daytime
hours.
Model guidance promotes two different solutions for the area of low
pressure approaching central Pennsylvania in the late Tuesday/early
Wednesday timeframe. ECMWF/GDPS guidance tend to keep the
approaching area of low-pressure west of the area for quite longer
and does keep highest chances for precipitation until Wednesday
afternoon/evening. Recent GFS/UKMET guidance outline a solution
where the surface low-pressure dive further south and station over
MD by Wednesday morning, allowing for precipitation chances to
increase Tuesday night into Wednesday morning across the area. Given
some model differences, have stuck close to NBM guidance while also
trimming back timing on precipitation slightly due to some low-level
drier air in place. After precipitation onset, generally expect
showers to continue through the end of the long-term period given
favorable moisture and lift associated with the area of low-
pressure.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Fog and lowered cigs starting to affect multiple TAF sites as
temperatures cool over moist ground/lower levels. Once formed expect
conds to persist much of the overnight.
Next concern for overnight will be a line of thunderstorms that are
expected to move through the region in the 09-14Z timeframe. PROB30
groups have been added to all sites except MDT and LNS to highlight
the most likely timeframe for impacts. These thunderstorms will
likely be weakening as they move in from the west and encounter a
more stable environment, but we can't rule out a few strong wind
gusts, especially at western airfields.
Conditions gradually improve during the late morning Friday behind
the line of storms, but additional thunderstorms will likely develop
Friday afternoon/evening.
Outlook...
Sat...Showers/storms especially in the afternoon. West winds
gusting 30-35 kts.
Sun...Some improvement, as a series of cold fronts move
southeast of the area.
Mon...Mainly dry with VFR conditions.
Tue...VFR with scattered showers across the west late.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
A flood watch is in effect form late tonight through Friday morning
for Somerset and Bedford counties.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Beaty
AVIATION...Bauco/Gartner
Hazardous weather outlook, May 16, 2:14 AM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
314 AM EDT Fri May 16 2025
PAZ004-005-010-011-170715-
Warren-McKean-Elk-Cameron-
314 AM EDT Fri May 16 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
An isolated strong to severe thunderstorm with brief heavy rain,
gusty winds and hail is possible this morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ017>019-024>028-035-036-049-050-052-056>059-063>066-170715-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Northumberland-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
314 AM EDT Fri May 16 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Pockets of locally dense fog and low visibility could make driving
conditions hazardous through sunrise.
Thunderstorms with brief heavy rain, gusty winds and small hail are
possible this morning.
Scattered strong to severe thunderstorms with locally heavy
downpours may develop this afternoon.
A broader wind damage threat associated with a bowing line of storms
moving east from the Ohio Valley could evolve late tonight into
early Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated strong to severe thunderstorms with gusty winds are
possible Saturday afternoon especially to the east of Route 15.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ033-034-170715-
Somerset-Bedford-
314 AM EDT Fri May 16 2025
...FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
Pockets of locally dense fog and low visibility could make driving
conditions hazardous through sunrise.
Thunderstorms with brief heavy rain, gusty winds and small hail are
possible this morning.
Scattered strong to severe thunderstorms with locally heavy
downpours may develop this afternoon.
A broader wind damage threat associated with a bowing line of storms
moving east from the Ohio Valley could evolve late tonight into
early Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ006-012-037-041-042-045-046-051-053-170715-
Potter-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Montour-Columbia-
314 AM EDT Fri May 16 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Pockets of locally dense fog and low visibility could make driving
conditions hazardous through sunrise.
Thunderstorms with brief heavy rain, gusty winds and small hail are
possible this morning.
Isolated strong to severe thunderstorms with locally heavy downpours
may develop this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated strong to severe thunderstorms with gusty winds are
possible Saturday afternoon especially to the east of Route 15.
Strong to severe thunderstorms are also possible on Saturday, mainly
west of State College.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Event by event
12 thunderstorm wind, 3 hail, 2 flood. Local standard time, as filed.
Thunderstorm Wind, Warren
- When
- May 16, 4:20 AM EST
- Where
- Warren County, 2.99 mi SE of Sugar Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 41.944, -79.317
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and power lines down on Jackson Run Road near the intersection with Matthews Run Road, causing power outages.
Hail, Warren
- When
- May 16, 4:35 AM EST
- Where
- Warren County, 0.86 mi NE of Youngsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.860, -79.320
A severe thunderstorm produced quarter-sized hail near Youngsville.
Flood, Potter
- When
- May 16, 7:25 AM EST to 9:25 AM EST
- Where
- Potter County, 1.92 mi ESE of Germania to 0.46 mi NE of Galeton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.644, -77.634
Rain of only 0.75 in an hour fell onto wet ground and led to reports of water across some roadways in the vicinity of Galeton and Germania.
Flood, Schuylkill
- When
- May 16, 10:10 AM EST to 12:10 PM EST
- Where
- Schuylkill County, 0.49 mi WNW of Mechanicsville to 0.74 mi NW of Mechanicsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.703, -76.189
One to one-and-a-half inches of rainfall in one hour caused ponding of water on Route 67 in front of the Fairlane Village Mall near Pottsville, with one car becoming stranded and resulting in a single lane closure.
Thunderstorm Wind, Huntingdon
- When
- May 16, 1:55 PM EST
- Where
- Huntingdon County, 0.69 mi S of Spring Mt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.710, -78.150
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down onto a roadway near Laurel Lane approximately 1 mile southeast of Bald Eagle.
Thunderstorm Wind, Huntingdon
- When
- May 16, 1:58 PM EST
- Where
- Huntingdon County, 0.87 mi SE of Spring Mt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 40.710, -78.140
A severe thunderstorm producing wind gusts estimated at 60 mph knocked down multiple trees and powerlines northwest of Warriors Mark.
Hail, Huntingdon
- When
- May 16, 2:30 PM EST
- Where
- Huntingdon County, 1.26 mi ENE of Saulsburg
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.630, -77.860
A severe thunderstorm produced 1.25 inch hail approximately 2 miles west-southwest of Mcalevys Fort.
Thunderstorm Wind, Mifflin
- When
- May 16, 2:58 PM EST
- Where
- Mifflin County, 0.69 mi S of Lewistown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 40.590, -77.570
A severe thunderstorm producing wind gusts estimated at 60 mph knocked multiple trees down onto wires in Lewistown.
Thunderstorm Wind, Franklin
- When
- May 16, 3:36 PM EST
- Where
- Franklin County, 0.53 mi W of Middleburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 39.720, -77.740
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees down onto powerlines approximately 5 miles south of Greencastle.
Thunderstorm Wind, Adams
- When
- May 16, 3:57 PM EST
- Where
- Adams County, 1.75 mi E of Round Top
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.796, -77.197
A severe thunderstorm producing wind gusts estimated at 60 mph knocked multiple trees down across Baltimore Pike at the intersection with White Road.
Hail, Perry
- When
- May 16, 4:10 PM EST
- Where
- Perry County, 0.69 mi S of New Bloomfield
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.410, -77.180
A severe thunderstorm produced quarter-sized hail near New Bloomfield.
Thunderstorm Wind, York
- When
- May 16, 4:30 PM EST
- Where
- York County, 0.38 mi W of Jacobs Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.831, -76.927
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and powerlines down onto Jacobs Mills Road.
Thunderstorm Wind, York
- When
- May 16, 4:38 PM EST
- Where
- York County, 1.26 mi ENE of Lightner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 39.990, -76.700
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees down onto wires near Emigsville.
Thunderstorm Wind, Juniata
- When
- May 16, 4:40 PM EST
- Where
- Juniata County, Denholm
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 40.600, -77.420
A severe thunderstorm producing wind gusts estimated at 60 mph knocked down numerous trees in Arch Rock.
Thunderstorm Wind, York
- When
- May 16, 4:52 PM EST
- Where
- York County, 2.14 mi S of New Market
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.189, -76.872
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down on to Steigerwalt Hollow Road in York.
Thunderstorm Wind, York
- When
- May 16, 4:55 PM EST
- Where
- York County, 1.27 mi WSW of Springvale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.870, -76.600
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and powerlines down onto Grim Hollow Road approximately 2 miles south-southeast of Red Lion.
Thunderstorm Wind, Dauphin
- When
- May 16, 5:04 PM EST
- Where
- Dauphin County, 0.62 mi S of Harrisburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.261, -76.870
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down onto a house on Kittatinny Street in Harrisburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 16 to 17, 202518 deaths · $421,000 · EF4 · 80 events
- Tornadoes and Hail in Missouri, May 16, 20255 deaths · 38 injured · $1.6 billion · EF2 · 96 events
- Tornadoes and Hail in Missouri, May 16, 20252 deaths · 10 injured · $16 million · EF3 · 24 events
- Tornadoes and Flood in Illinois, May 16, 20257 injured · $25 million · EF4 · 24 events
- Tornadoes and Hail in Kentucky, May 16, 20254 injured · $21 million · EF3 · 62 events
- Tornadoes and Hail in Indiana, May 16, 20251 death · 3 injured · $2.5 million · EF2 · 36 events
- Hail and Damaging Winds in Virginia, May 16 to 17, 20252 deaths · $373,000 · 1.25 in hail · 21 events
- Tornadoes and Hail in Kentucky, May 16, 2025EF3 · 120 events
- Tornadoes and Hail in Maryland, May 16, 2025$2.1 million · EF1 · 65 events
- Tornado and Hail in Missouri, May 16, 2025$620,000 · EF1 · 36 events
- Hail and Damaging Winds in Texas, May 16 to 17, 2025$333,000 · 3.25 in hail · 56 events
- Tornadoes and Flood in Texas, May 16 to 18, 2025EF2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252408, 1252410, 1250777, 1250781, 1252423, 1252426, 1252428, 1252431, 1252434, 1252439, 1252441, 1252443, 1252448, 1252453, 1252456, 1252446, 1252458.